Alert archive / South Dakota / Tornado Warnings in 2025
Tornado Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 28, 2025, 6:54 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2025, 6:54 PM CDT (23:54 UTC)
- Expired
- Jul 28, 2025, 7:18 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Charles Mix County, SD, Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 150 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:17 PM CDT | TSTM WND GST 72 | 1 Nw Wagner, SD | Personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
573
WFUS53 KFSD 282354
TORFSD
SDC023-053-290045-
/O.NEW.KFSD.TO.W.0016.250728T2354Z-250729T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
654 PM CDT Mon Jul 28 2025
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southeastern Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
* Until 745 PM CDT.
* At 654 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Pickstown, moving east at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lake Andes, Pickstown, Marty, and Ravinia around 700 PM CDT.
Wagner around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4288 9832 4293 9844 4296 9848 4300 9851
4300 9867 4316 9870 4323 9822 4323 9820
4286 9823
TIME...MOT...LOC 2354Z 262DEG 21KT 4309 9857
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Meyers1 follow-up statement
652
WWUS53 KFSD 290018
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
718 PM CDT Mon Jul 28 2025
SDC023-053-290027-
/O.CAN.KFSD.TO.W.0016.000000T0000Z-250729T0045Z/
Charles Mix SD-Gregory SD-
718 PM CDT Mon Jul 28 2025
...THE TORNADO WARNING FOR SOUTHEASTERN CHARLES MIX AND SOUTHEASTERN
GREGORY COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However,
small hail and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central South Dakota.
Remember, a Severe Thunderstorm Warning still remains in effect for
southern Charles Mix county until 745 pm!
&&
LAT...LON 4288 9832 4293 9844 4296 9848 4300 9851
4300 9867 4316 9870 4323 9822 4323 9820
4286 9823
TIME...MOT...LOC 0015Z 262DEG 21KT 4311 9838
$$
MeyersWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 28, 6:29 PM CDT, 25 minutes earlier. Its key messages:
- Severe weather outbreak expected late this afternoon into the evening. A few supercells in central SD will likely transition into a line and bring hurricane force winds to the area.
- More thunderstorms possible again Tuesday night into Wednesday. While isolated severe storms are possible, widespread severe weather is not anticipated.
- A period of mainly below normal temperatures is expected Wednesday into the weekend.
Area forecast discussion, Jul 28, 6:29 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
629 PM CDT Mon Jul 28 2025
.KEY MESSAGES...
- Severe weather outbreak expected late this afternoon into the
evening. A few supercells in central SD will likely transition
into a line and bring hurricane force winds to the area.
- More thunderstorms possible again Tuesday night into
Wednesday. While isolated severe storms are possible,
widespread severe weather is not anticipated.
- A period of mainly below normal temperatures is expected
Wednesday into the weekend.
&&
.DISCUSSION...
Issued at 241 PM CDT Mon Jul 28 2025
A surface front will continue to settle south late this afternoon
and by late afternoon be in place from roughly Winner north towards
Chamberlain and Mitchell into northeast SD. At the same time more
unstable low level air that was pushed south this morning by the
outflow is surging north and will allow for a very unstable
environment across areas near and south of I-90. This front will
likely serve as a focus for thunderstorm development with the
potential for a few supercells. Model soundings hinting at about
4000 to 5000 J/kg CAPE providing ample energy to any updrafts that
form. Low level inflow from the south and southeast from about 850
mb to the surface will provide some low level shear that could
support an isolated tornado or two along with the threat for hail to
the size of tennis balls as well as winds to 75 mph. The best chance
for this will be from about 5 pm to 8 pm. Around 8 pm, a seasonally
strong upper level jet around 50 to 80 knots will settle southward
and increase large scale shear which should aid in producing
increasingly strong linear system capable of producing wind gusts of
80 to 90 mph as the storms move eastward. Embedded QLCS tornado
potential will exist, but the surface to 3 km wind shear vectors
running about 20-30 knots from the west and southwest are just
marginal for this threat. As this system becomes linear near and
east of highway 81 the threat for larger hail decreases as wind
becomes the highest threat. The latest HRRR coming more in line with
this linear threat vs. the more disorganized clusters the model was
hinting at earlier.
It should be noted that there is still some disagreement amongst the
short term, high resolution models. Most suggest severe weather, but
a bit more disorganized and never quite developing a solid linear
system. All models continue to indicate severe thunderstorms however
so it continues to looks like a busy evening ahead. The latest HRRR
is now coming around to a more linear system.
While the convective complex that develops this evening will likely
push much of the instability southward, another weak mid level
shortwave will move into the area Tuesday afternoon and evening.
With the 925-850 mb boundary near the Missouri River towards I-90 a
few stronger updrafts could produce locally heavy rain and isolated
severe weather. Confidence is moderate to low as this activity will
be somewhat dependent upon this evenings activity.
Ridging to the west and weak northwest flow aloft will aid in
supporting a period of below normal temperatures from about
Wednesday into Sunday. Lows will generally be in the 50s to lower
60s with highs in the 70s to lower 80s. While the predictability of
any of the smaller waves is pretty low there is some general
agreement that later in the period towards Saturday and Sunday the
chances for showers and thunderstorms will increase as upper level
ridging pushes east and westerly flow increases.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 628 PM CDT Mon Jul 28 2025
A mix of VFR to MVFR as strong to severe thunderstorms approach from
the west. Expect ceilings to degrade to MVFR to IFR under the
stronger storms. These storms will be capable of producing very
strong wind gusts in excess of 70 mph, hail to the size of golf
balls, heavy down pours, and a few tornadoes. As these storms track
east across the region we expect they will grow into a large linear
system that will transition to more of a wind threat. Gusts of 80-90
mph are possible. The storms quickly move east by early Wednesday
morning.
Ceilings will remain MVFR as some fog and low stratus form behind
the storms. Conditions improve as we approach mid-day and the clouds
begin to break up.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning until 8 PM CDT this evening for SDZ050-
052>055-057>071.
Heat Advisory until 8 PM CDT this evening for SDZ038>040-056.
MN...Extreme Heat Warning until 8 PM CDT this evening for MNZ098.
Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-
081-089-090-097.
IA...Extreme Heat Warning until 8 PM CDT this evening for
IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning until 8 PM CDT this evening for NEZ013-
014.
&&
DISCUSSION...08
AVIATION...AJPHazardous weather outlook, Jul 28, 5:13 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 513 PM CDT Mon Jul 28 2025 SDZ038-039-050-052>054-057>060-063>065-068-292215- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme- 513 PM CDT Mon Jul 28 2025 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Scattered supercells will be possible between 4 pm and 8 pm this evening. Isolated tornadoes, hail to the size of tennis balls and wind gusts to 75 mph are all possible. As the storms grow and merge this evening, a linear system becomes more likely with the strongest storms shifting east towards Interstate 29 by mid evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storms chances continue Tuesday night into Wednesday. A few storms could be strong to severe with damaging winds and large hail, in addition to locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-292215- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha- Turner-Yankton-Union- 513 PM CDT Mon Jul 28 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Severe storms in the form of a line become likely this evening across much of the area with wind gusts of 80 to 90 mph, isolated tornadoes and hail to the size of half dollars the main threats. The highest threat for storms near and east of Interstate 29 will be from about 8 pm to midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Storms chances continue Tuesday night into Wednesday. A few storms could be strong to severe with damaging winds and large hail, in addition to locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Local storm report, Jul 28, 2:16 PM CDT, 4 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
216 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM Tstm Wnd Dmg Spirit Lake 43.42N 95.11W
07/28/2025 Dickinson IA Law Enforcement
A tree was knocked down onto a house,
another tree fell across a city street, and
a couple power lines were down from broken
tree branches.
&&
TRMLocal storm report, Jul 28, 2:38 PM CDT, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
238 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM Tstm Wnd Dmg Spencer 43.15N 95.15W
07/28/2025 Clay IA Law Enforcement
Spotty minor tree damage across town, with
scattered small branches and leaves blown
down.
&&
TRMLocal storm report, Jul 28, 4:43 PM CDT, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
443 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tornado Dixon 43.38N 99.47W
07/28/2025 Gregory SD Trained Spotter
Confirmed tornado on the ground along
Highway 44 near Dixon.
&&
TRMLocal storm report, Jul 28, 6:38 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
638 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail Burke 43.18N 99.29W
07/28/2025 M1.75 Inch Gregory SD Trained Spotter
15 minutes of hail varied in size from
quarters to golf balls, with most of them
quarter to half dollar sized.
&&
TRMLocal storm report, Jul 28, 6:50 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
650 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM Funnel Cloud White Lake 43.73N 98.71W
07/28/2025 Aurora SD Trained Spotter
Funnel cloud developing right over White
Lake now.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:22 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 27, 9:10 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 35 min |
| Jul 27, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 49 min |
| Jul 27, 9:54 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 51 min |
| Jul 27, 10:05 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 40 min |
| Jul 27, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 47 min |
| Jul 27, 10:32 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner, Turner | 43 min |
| Jul 27, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha, Turner | 46 min |
| Jul 27, 11:28 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 47 min |
| Jul 27, 11:58 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 62 min |
| Jul 28, 12:14 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 46 min |
| Jul 28, 1:00 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 15 min |
| Jul 28, 1:41 AM CDT | Severe Thunderstorm Warning | FSD | Union | 49 min |
| Jul 28, 8:35 AM CDT | River Flood Warning | FSD | Brookings, Hamlin | 21 days |
| Jul 28, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 45 min |
| Jul 28, 4:34 PM CDT | Tornado Warning | FSD | Brule, Charles Mix, Gregory | 26 min |
| Jul 28, 5:01 PM CDT | Tornado Warning | FSD | Brule, Charles Mix, Gregory | 29 min |
| Jul 28, 5:19 PM CDT | Tornado Warning | FSD | Gregory | 26 min |
| Jul 28, 5:35 PM CDT | Tornado Warning | FSD | Aurora, Brule, Jerauld | 40 min |
| Jul 28, 5:40 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 50 min |
| Jul 28, 5:46 PM CDT | Tornado Warning | FSD | Gregory | 29 min |
| Jul 28, 6:10 PM CDT | Tornado Warning | FSD | Charles Mix, Gregory | 50 min |
| Jul 28, 6:12 PM CDT | Tornado Warning | FSD | Aurora, Brule, Davison, Jerauld | 48 min |
| Jul 28, 6:22 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 38 min |
| Jul 28, 6:48 PM CDT | Tornado Warning | FSD | Aurora, Brule, Davison, Douglas | 42 min |
| Jul 28, 6:57 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 48 min |
Nearby
Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.